Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 52, NWS Sioux Falls, SD

June 16, 2009Clay County, Union County, South Dakota; Plymouth County, Iowa; Dakota County, Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 16, 2009, 9:55 PM CDT for Clay County, Union County, South Dakota; Plymouth County, Iowa; Dakota County, Dixon County, Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2009, 9:55 PM CDT (02:55 UTC)
Expired
Jun 16, 2009, 10:45 PM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Plymouth County, IA, Dakota County, NE, Dixon County, NE, Clay County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 96 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 10:40 PM CDTTSTM WND DMG7 Ene Vermillion, SDSEMI TRUCK BLOWN OFF INTERSTATE 29 DUE TO STRONG WINDS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 4:16 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 170255
SVRFSD
IAC149-NEC043-051-SDC027-127-170345-
/O.NEW.KFSD.SV.W.0052.090617T0255Z-090617T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
955 PM CDT TUE JUN 16 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHWESTERN DAKOTA COUNTY IN NORTHEAST NEBRASKA
  NORTHERN DIXON COUNTY IN NORTHEAST NEBRASKA
  WESTERN PLYMOUTH COUNTY IN NORTHWEST IOWA
  SOUTHERN CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA
  UNION COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1045 PM CDT

* AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM AKRON TO 4 MILES NORTH OF
  NEWCASTLE TO 11 MILES WEST OF MASKELL...AND WERE MOVING SOUTHEAST
  AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NEWCASTLE AROUND 1010 PM CDT...
  ELK POINT AROUND 1015 PM CDT...
  PONCA STATE PARK AROUND 1030 PM CDT...
  PONCA...JEFFERSON AROUND 1040 PM CDT...
  MARTINSBURG AROUND 1045 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

&&

LAT...LON 4275 9702 4276 9704 4277 9713 4279 9716
      4281 9717 4290 9703 4299 9672 4264 9636
      4250 9675 4248 9703
TIME...MOT...LOC 0256Z 334DEG 15KT 4281 9660 4270 9689
          4268 9719

$$

BT
4 follow-up statements
000 
WWUS53 KFSD 170303
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1003 PM CDT TUE JUN 16 2009

IAC149-NEC043-051-SDC027-127-170345-
/O.CON.KFSD.SV.W.0052.000000T0000Z-090617T0345Z/
PLYMOUTH IA-DAKOTA NE-DIXON NE-UNION SD-CLAY SD-
1003 PM CDT TUE JUN 16 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHERN CLAY...UNION...NORTHERN DIXON...EXTREME NORTHWESTERN
DAKOTA AND WESTERN PLYMOUTH COUNTIES...

AT 1001 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM WESTFIELD TO NEWCASTLE TO 10
MILES WEST OF MASKELL...MOVING SOUTHEAST AT 15 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
NEWCASTLE AROUND 1010 PM CDT...
ELK POINT AROUND 1015 PM CDT...
PONCA STATE PARK AROUND 1030 PM CDT...
PONCA AND JEFFERSON AROUND 1040 PM CDT...
MARTINSBURG AROUND 1045 PM CDT...

AT 957 PM...A TRAINED WEATHER SPOTTER REPORTED FOUR INCH BRANCHED 
DOWNED IN VERMILLION SOUTH DAKOTA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

&&

LAT...LON 4275 9702 4276 9704 4277 9713 4279 9716
      4281 9717 4290 9703 4299 9672 4264 9636
      4250 9675 4248 9703
TIME...MOT...LOC 0302Z 334DEG 15KT 4279 9659 4268 9688
          4266 9718

$$

BT
532 
WWUS53 KFSD 170304 CCA
SVSFSD

SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1003 PM CDT TUE JUN 16 2009

IAC149-NEC043-051-SDC027-127-170345-
/O.COR.KFSD.SV.W.0052.000000T0000Z-090617T0345Z/
PLYMOUTH IA-DAKOTA NE-DIXON NE-UNION SD-CLAY SD-
1003 PM CDT TUE JUN 16 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHERN CLAY...UNION...NORTHERN DIXON...EXTREME NORTHWESTERN
DAKOTA AND WESTERN PLYMOUTH COUNTIES...

AT 1001 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLFBALL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM WESTFIELD TO NEWCASTLE TO 10
MILES WEST OF MASKELL...MOVING SOUTHEAST AT 15 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
NEWCASTLE AROUND 1010 PM CDT...
ELK POINT AROUND 1015 PM CDT...
PONCA STATE PARK AROUND 1030 PM CDT...
PONCA AND JEFFERSON AROUND 1040 PM CDT...
MARTINSBURG AROUND 1045 PM CDT...

AT 957 PM...A TRAINED WEATHER SPOTTER REPORTED FOUR INCH BRANCHED 
DOWNED IN VERMILLION SOUTH DAKOTA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

&&

LAT...LON 4275 9702 4276 9704 4277 9713 4279 9716
      4281 9717 4290 9703 4299 9672 4264 9636
      4250 9675 4248 9703
TIME...MOT...LOC 0302Z 334DEG 15KT 4279 9659 4268 9688
          4266 9718

$$

BT
000 
WWUS53 KFSD 170308
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 PM CDT TUE JUN 16 2009

IAC149-NEC043-051-SDC027-127-170345-
/O.CON.KFSD.SV.W.0052.000000T0000Z-090617T0345Z/
PLYMOUTH IA-DAKOTA NE-DIXON NE-UNION SD-CLAY SD-
1008 PM CDT TUE JUN 16 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHERN CLAY...UNION...NORTHERN DIXON...EXTREME NORTHWESTERN
DAKOTA AND WESTERN PLYMOUTH COUNTIES...

AT 1005 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM WESTFIELD TO NEWCASTLE TO 10
MILES WEST OF MASKELL...MOVING SOUTHEAST AT 15 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
ELK POINT AROUND 1015 PM CDT...
PONCA STATE PARK AROUND 1030 PM CDT...
PONCA AND JEFFERSON AROUND 1040 PM CDT...
MARTINSBURG AROUND 1045 PM CDT...

AT 1004 PM...A TRAINED WEATHER SPOTTER REPORTED A SEMI BLOWN OFF 
INTERSTATE 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

&&

LAT...LON 4275 9702 4276 9704 4277 9713 4279 9716
      4281 9717 4290 9703 4299 9672 4264 9636
      4250 9675 4248 9703
TIME...MOT...LOC 0307Z 334DEG 15KT 4277 9658 4266 9687
          4264 9717

$$


BT
000 
WWUS53 KFSD 170336
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1036 PM CDT TUE JUN 16 2009

IAC149-NEC043-051-SDC027-127-170347-
/O.EXP.KFSD.SV.W.0052.000000T0000Z-090617T0345Z/
PLYMOUTH IA-DAKOTA NE-DIXON NE-UNION SD-CLAY SD-
1036 PM CDT TUE JUN 16 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLAY...UNION...
NORTHERN DIXON...EXTREME NORTHWESTERN DAKOTA AND WESTERN PLYMOUTH
COUNTIES EXPIRES AT 1045 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

LAT...LON 4275 9702 4276 9704 4277 9713 4279 9716
      4281 9717 4290 9703 4299 9672 4264 9636
      4250 9675 4248 9703
TIME...MOT...LOC 0337Z 334DEG 15KT 4266 9651 4255 9679
          4253 9709

$$


BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 9:29 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 16, 9:29 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
929 PM CDT TUE JUN 16 2009

.DISCUSSION...
SINGLE SEVERE CELL SUSTAINING ITSELF AS IT MOVES SOUTHEAST INTO
LOCALIZED AXIS OF ENHANCED LOW LEVEL INSTABILITY. HAVE LOCALLY
EXTENDED EARLIER TORNADO WATCH TO COVER THIS CELL AS IT MOVES INTO
NERN NEBRASKA/NEAR KSUX AREA. ALSO GETTING ISOLATED SEVERE HAIL IN
WARM ADVECTION STORMS ACROSS SOUTHWEST MINNESOTA. ELONGATED UPPER
WAVE DRIVING THE THUNDERSTORMS EXPECTED TO LIFT NORTHEAST OF THE
AREA AROUND 06Z...SO PREVIOUS FORECAST DIMINISHING TSRA CHANCES
AFTER 06Z STILL LOOKS REASONABLE. UPDATED GRIDS/ZFP/PFM HAVE BEEN
SENT.

&&

.AVIATION...
SCATTERED TSRA AROUND THE AREA LATE THIS EVENING EXPECTED TO
DECREASE IN COVERAGE AFTER 06Z AS UPPER WAVE MOVES THROUGH THE AREA.
RESIDUAL LOW LEVEL MOISTURE AND RELATIVELY LIGHT WIND FLOW WILL LEAD
TO POTENTIAL FOR REDEVELOPMENT OF MVFR-IFR VSBYS IN BR AND LOCALIZED
MVFR-IFR CIGS AFTER 06Z-08Z. ANY STRATUS/BR LIKELY TO IMPROVE AFTER
15Z-16Z WEDNESDAY...WITH THREAT FOR ADDITIONAL TSRA DEVELOPMENT LATE
WEDNESDAY AFTERNOON/EVENING AS ANOTHER UPPER WAVE MOVES INTO THE
AREA.

&&

.PREV DISCUSSION...
AS NMRS SHWRS CONT TO MOVE SLWLY NEWD ACRS SWRN MN THIS AFTN...INIT
NEW TSTM DVLPMNT HAS BEEN JUST OF NWRN CRNR OF CWA CLOSER TO UPPER
SUPPORT. THIS PRETTY MUCH FIGURES AND STILL EXPCT MORE DVLPMNT DOWN
INTO CWA W OF FSD...PSBLY CLOSE TO JAMES VLY...A LTL LATER THIS
AFTN. THE DECENT HEATG SWRN FCST AREA SHUD HELOP FIRE OFF THE STORMS
NEAR THE EDGE OF THE DECENT HEATG AREA. WITH LESSER UPPER
SUPPORT...THESE STORMS SILL LIKELY TO STAY SCT AT MOST. NEVERTHELESS
MOISTURE INSTBLTY AND SHEAR SEEM AMPLE FOR ISOLD SVR STORMS. WILL
KEEP STORM POPS IN THE CHC CATEGORY FOR THIS EVE AND DROP THE POPS
DOWN AFTER MIDNIGHT...THO A SLGT CHC THRU THE NIGHT SEEMS WISE FAR
ERN/NERN CWA.

PLENTY OF LO LVL MOISTURE SHUD KEEP LOW CLDS OVER ERN ESPLY NERN CWA
THRU THIS EVE...AND SOME INCREASE OR AT LEAST LINGERING EXPECTED
LATE TNGT WITH SLOW COOLING. GUIDNCE TEMPS CANT GO TOO BAD
TNGT...WILL GO WITH LOWS AT TO A DEG OR TWO ABV GUIDNCE IN MOIST
REGIME. AM HOLDING OFF ON FOG MENTN FOR NOW ON MARGINAL CHC WITH
MAIN PRBL NOW BEING EXTENT OF TSTM ACTVTY. /WILLIAMS

INTERESTING SET UP FOR THE NEXT FEW DAYS AS FLOW ALOFT BECOMES
SOUTHWEST WITH A SERIES OF SHORTWAVES MOVING THROUGH THE AREA. LOW
LYING STRATUS AND FOG ACROSS EASTERN PORTIONS OF CWA IN THE MORNING
WILL LIFT AND GIVEWAY TO STRONG HEATING. AS A SERIES OF SHORTWAVE
WORK INTO NORTH CENTRAL SOUTH DAKOTA EXPECT CONVECTION TO DEVELOP
ACROSS NORTHERN SOUTH DAKOTA BUILDING DOWN INTO NORTHERN PORTIONS OF
FORECAST AREA IN THE EVENING HOURS.  APPEARS AS THOUGH THE DEEPER
MOISTURE WILL BE CONFINED TO AREAS SOUTH OF I-90...WHILE BETTER LIFT
WILL BE FOCUSED NORTH OF FORECAST AREA. SHORTWAVE TRAIN GRADUALLY
SAGS SOUTH ON WEDNESDAY NIGHT INTO THURSDAY WITH A SHORTWAVE MOVING
ACROSS THE FORECAST AREA IN THE MORNING AND THEN AGAIN IN THE
AFTERNOON. A SERIES OF UPPER LEVEL JET STREAKS ALSO MOVE THROUGH THE
REGION DURING THE DAY PROVIDING ADDED UPPER LEVEL SUPPORT. MODELS
PORTEND ADDITIONAL DESTABILIZATION THROUGHOUT THE DAY...WITH
ATMOSPHERE BECOMING QUITE UNSTABLE BY THURSDAY EVENING.  SHEAR
PROFILES ARE NOT ALL THAT IMPRESSIVE...BUT CAPE VALUES CLIMB TO
2000-3000 J/KG.  EXPECT MAIN SEVERE THREAT TO BE LARGE HAIL AND
DAMAGING WINDS...BUT CAN NOT RULE OUT A TORNADO OR TWO ALONG A
BOUNDARY.

LOW LYING STRATUS WILL HANG ON THROUGH MUCH OF THE DAY ON FRIDAY
HAMPERING DAYTIME HEATING. KEPT MENTION OF SHOWERS WITH ISOLATED
THUNDERSTORMS ACROSS EASTERN HALF OF FORECAST THROUGH MID-DAY. AS
UPPER LEVEL RIDGE BUILDS EXPECT LOW CLOUDS AND STRATUS TO GRUDGINGLY
SHIFT EAST.

FOLLOWED HPC GUIDANCE FAIRLY CLOSELY IN THE LATTER PERIODS WITH GFS
AND ECMWF IN GENERAL AGREEMENT ON THE OVERALL PATTERN. MODELS
SUGGEST UPPER LEVEL RIDGE BUILDING ACROSS THE CENTRAL PORTIONS OF
THE CONUS WITH WARMING TREND THIS WEEKEND INTO EARLY NEXT WEEK. WILL
HAVE TO WATCH SUNDAY MORNING CLOSELY AS STRONG WARM AIR ADVECTION
ALOFT MAY RESULT IN SOME ACCAS SHOWERS. MODELS DISAGREE ON HOW MUCH
WARMING ALOFT...WITH THE ECMWF RUNNING IN THE LOWER 20S...NEARLY 5
DEGREES C WARMER THAN THE GFS. FOR NOW...SIDED CLOSER TO GFS BUT
WITH DEVELOPMENT OF LOW LEVEL JET RAISED FORECAST LOWS. FORECAST
AREA MAY BE INFLUENCED BY A RIDGE RIDER OR TWO HEADED INTO EARLY
NEXT WEEK PRIOR TO CAP BUILDING IN.  WITH GULF WIDE OPEN...APPEARS
AS THOUGH THE FIRST WEEK OF SUMMER WILL BE WARM AND MUGGY. /BT

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JH
Hazardous weather outlook, Jun 16, 11:12 AM CDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 AM CDT TUE JUN 16 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1112 AM CDT TUE JUN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE WILL BE A THREAT OF SEVERE STORMS LATE THIS AFTERNOON AND
THIS EVENING ALONG AND SOUTHWEST OF A LINE FROM DE SMET SOUTH
DAKOTA TO SIOUX FALLS TO STORM LAKE IOWA. STORMS WILL BE ISOLATED
TO SCATTERED...BUT ANY STORMS THAT DEVELOP MAY PRODUCE HAIL TO
WALNUT SIZE...DAMAGING WINDS TO 75 MPH...AND EVEN AN ISOLATED
TORNADO. THE SEVERE WEATHER THREAT SHOULD DIMINISH BY 10 TO 11 PM
CDT.

OTHER ISOLATED THUNDERSTORMS MAY ACCOMPANY MORE NUMEROUS SHOWERS
ALONG AND NORTHEAST OF A LINE FROM BROOKINGS SOUTH DAKOTA TO
SPENCER IOWA. STORMS IN THIS AREA...WHICH INCLUDES SOUTHWEST
MINNESOTA...ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS LATE WEDNESDAY AFTERNOON
INTO WEDNESDAY NIGHT. THESE STORMS WILL DEVELOP QUICKLY LATE IN
THE DAY THROUGH THE JAMES VALLEY....AND WILL LIKELY AFFECT AREAS
ALONG AND NORTH OF INTERSTATE 90 THROUGH THE EVENING. ANOTHER
ROUND OF THUNDERSTORMS IS LIKELY LATE THURSDAY INTO THURSDAY
NIGHT. SEVERE STORMS WILL BE POSSIBLE BOTH PERIODS...FEATURING
LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM IN SOUTHEAST
SOUTH DAKOTA...PART OF NORTHWEST IOWA...AND IN EXTREME
NORTHEAST NEBRASKA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Jun 16, 8:37 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
837 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TORNADO          1 NW MISSION HILL       42.93N 97.29W
06/16/2009                   YANKTON            SD   STORM CHASER

&&

TRM
Local storm report, Jun 16, 8:44 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
844 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     TSTM WND GST     1 SE IRENE              43.07N 97.14W
06/16/2009  M60 MPH          CLAY               SD   EMERGENCY MNGR

            IN ADDITION TO 60 MPH WIND GUSTS, NICKEL SIZE HAIL WAS
            REPORTED.

&&

TRM
Local storm report, Jun 16, 9:00 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             3 NW SLAYTON            44.02N 95.80W
06/16/2009  E1.75 INCH       MURRAY             MN   PUBLIC

            PLUS 60 MPH WINDS

&&

RRYRHOLM
Local storm report, Jun 16, 9:13 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
913 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             2 N UTICA               43.01N 97.49W
06/16/2009  E1.00 INCH       YANKTON            SD   TRAINED SPOTTER

            IN ADDITION TO QUARTER SIZE HAIL, WINDS WERE GUSTING TO
            40-60 MPH.

&&

TRM
Local storm report, Jun 16, 9:36 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
936 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             15 SSW WOLSEY           44.21N 98.59W
06/16/2009  E0.88 INCH       BEADLE             SD   PUBLIC

0425 PM     HAIL             8 NW WESSINGTON SPRINGS 44.16N 98.69W
06/16/2009  E3.00 INCH       JERAULD            SD   PUBLIC

            HAIL WAS INCREASING IN SIZE

0425 PM     HAIL             13 WNW WESSINGTON SPRIN 44.18N 98.79W
06/16/2009  E2.00 INCH       JERAULD            SD   PUBLIC

0442 PM     HAIL             11 NW WESSINGTON SPRING 44.18N 98.75W
06/16/2009  E1.75 INCH       JERAULD            SD   PUBLIC

            IN ADDITION TO THE GOLFBALL SIZE HAIL, WINDS WERE GUSTING
            TO 50-60 MPH.

0455 PM     HAIL             6 NW WESSINGTON SPRINGS 44.14N 98.65W
06/16/2009  E0.75 INCH       JERAULD            SD   PUBLIC

0500 PM     HAIL             3 W MOUNT VERNON        43.71N 98.32W
06/16/2009  E0.88 INCH       DAVISON            SD   LAW ENFORCEMENT

            IN ADDITION TO NICKEL SIZE HAIL, HEAVY RAIN WAS FALLING
            WEST OF MOUNT VERNON ON THE DAVISON/AURORA COUNTY LINE.

0510 PM     HAIL             4 W LANE                44.07N 98.50W
06/16/2009  E1.00 INCH       JERAULD            SD   PUBLIC

            IN ADDITION TO THE QUARTER SIZE HAIL, WINDS WERE GUSTING
            TO 40-50 MPH.

0510 PM     HAIL             WESSINGTON SPRINGS      44.08N 98.57W
06/16/2009  E1.50 INCH       JERAULD            SD   TRAINED SPOTTER

            IN ADDITION TO WALNUT SIZE HAIL, 1.21 INCH OF RAIN FELL
            WITH THIS STORM.

0524 PM     HAIL             3 S MOUNT VERNON        43.67N 98.25W
06/16/2009  E1.75 INCH       DAVISON            SD   LAW ENFORCEMENT

0530 PM     HAIL             MOUNT VERNON            43.71N 98.26W
06/16/2009  E1.75 INCH       DAVISON            SD   UNKNOWN

0531 PM     TORNADO          6 S MOUNT VERNON        43.63N 98.25W
06/16/2009                   DAVISON            SD   TRAINED SPOTTER

0535 PM     HAIL             5 SSW LANE              44.00N 98.45W
06/16/2009  E1.00 INCH       JERAULD            SD   PUBLIC

0536 PM     HAIL             4 S MOUNT VERNON        43.66N 98.25W
06/16/2009  E1.75 INCH       DAVISON            SD   PUBLIC

0540 PM     HAIL             6 SSW MITCHELL          43.66N 98.08W
06/16/2009  E0.88 INCH       DAVISON            SD   TRAINED SPOTTER

            IN ADDITION TO NICKEL SIZE HAIL, A WALL CLOUD WAS SITED 6
            MILES SSW OF MITCHELL.

0611 PM     HAIL             ETHAN                   43.55N 97.98W
06/16/2009  E1.00 INCH       DAVISON            SD   TRAINED SPOTTER

0636 PM     TORNADO          DIMOCK                  43.48N 97.99W
06/16/2009                   HUTCHINSON         SD   TRAINED SPOTTER

0645 PM     HAIL             6 WNW TAUNTON           44.62N 96.17W
06/16/2009  E1.00 INCH       LINCOLN            MN   TRAINED SPOTTER

0650 PM     TORNADO          6 E DIMOCK              43.47N 97.87W
06/16/2009                   HUTCHINSON         SD   TRAINED SPOTTER

0720 PM     TORNADO          4 NW OLIVET             43.29N 97.73W
06/16/2009                   HUTCHINSON         SD   EMERGENCY MNGR

0726 PM     HAIL             CLAYTON                 43.44N 97.66W
06/16/2009  E1.75 INCH       HUTCHINSON         SD   LAW ENFORCEMENT

0737 PM     TORNADO          3 N MENNO               43.28N 97.58W
06/16/2009                   HUTCHINSON         SD   TRAINED SPOTTER

0740 PM     TSTM WND DMG     MENNO                   43.24N 97.58W
06/16/2009                   HUTCHINSON         SD   STORM CHASER

            LOTS OF TREES UPROOTED, PAINT PEELED OFF SHEDS, AND LOTS
            OF WINDOWS BLOWN OUT. WINDS ESTIMATED AT 70 TO 80 MPH.

0740 PM     HAIL             MENNO                   43.24N 97.58W
06/16/2009  M1.00 INCH       HUTCHINSON         SD   STORM CHASER

0740 PM     TORNADO          2 N MENNO               43.27N 97.58W
06/16/2009                   HUTCHINSON         SD   TRAINED SPOTTER

            CONTINUED TRACK OF TORNADO AT 737 PM.

0741 PM     TORNADO          1 N MENNO               43.25N 97.58W
06/16/2009                   HUTCHINSON         SD   TRAINED SPOTTER

            CONTINUED TRACK OF MENNO TORNADO.

0750 PM     HAIL             1 NW CURRENT LAKE       44.15N 95.96W
06/16/2009  E1.00 INCH       MURRAY             MN   PUBLIC

            IN ADDITION TO QUARTER SIZE HAIL, 1.50 INCH OF RAIN FELL
            WITH THIS STORM.

0800 PM     HAIL             6 SSE MENNO             43.15N 97.55W
06/16/2009  E0.75 INCH       YANKTON            SD   TRAINED SPOTTER

            IN ADDITION TO PENNY SIZE HAIL, 1 TO 2 INCHES OF RAIN
            FELL FROM THIS STORM.

0828 PM     TORNADO          1 NW MISSION HILL       42.93N 97.29W
06/16/2009                   YANKTON            SD   STORM CHASER

0831 PM     TSTM WND GST     1 SE IRENE              43.07N 97.14W
06/16/2009  M60.00 MPH       CLAY               SD   EMERGENCY MNGR

            IN ADDITION TO 60 MPH WIND GUSTS, NICKEL SIZE HAIL WAS
            REPORTED.

0850 PM     HAIL             3 NW SLAYTON            44.02N 95.80W
06/16/2009  E1.75 INCH       MURRAY             MN   PUBLIC

            PLUS 60 MPH WINDS

0902 PM     HAIL             2 N UTICA               43.01N 97.49W
06/16/2009  E1.00 INCH       YANKTON            SD   TRAINED SPOTTER

            IN ADDITION TO QUARTER SIZE HAIL, WINDS WERE GUSTING TO
            40-60 MPH.

&&

TRM
Local storm report, Jun 16, 9:50 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     1 NNW VERMILLION        42.80N 96.93W
06/16/2009  E65.00 MPH       CLAY               SD   TRAINED SPOTTER

            IN ADDITION TO ESTIMATED 65 MPH WIND GUSTS, CONSTRUCTION
            SIGNS WERE BLOWN OVER ON THE EAST SIDE OF VERMILLION.

0937 PM     HAIL             1 NNW VERMILLION        42.80N 96.93W
06/16/2009  E0.75 INCH       CLAY               SD   TRAINED SPOTTER

0940 PM     TSTM WND GST     VERMILLION              42.78N 96.93W
06/16/2009  E60.00 MPH       CLAY               SD   EMERGENCY MNGR

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:12 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson, McCook48 min
Jun 16, 7:39 PM CDTTornado WarningFSDHutchinson, Turner, Yankton36 min
Jun 16, 8:10 PM CDTTornado WarningFSDBon Homme, Clay, Hutchinson, Turner, Yankton35 min
Jun 16, 8:36 PM CDTTornado WarningFSDBon Homme, Clay, Turner, Yankton24 min
Jun 16, 8:58 PM CDTSevere Thunderstorm WarningFSDBon Homme, Clay, Yankton32 min
Jun 16, 9:05 PM CDTTornado WarningFSDBon Homme, Clay, Yankton25 min
Jun 16, 9:27 PM CDTSevere Thunderstorm WarningFSDClay, Union, Yankton48 min
Jun 16, 10:47 PM CDTSevere Thunderstorm WarningFSDUnion43 min
Jun 17, 3:59 AM CDTDense Fog AdvisoryFSDLake, Lincoln, Minnehaha, Moody5 hr
Jun 17, 5:43 PM CDTSevere Thunderstorm WarningFSDGregory47 min
Jun 17, 5:54 PM CDTTornado WarningFSDGregory36 min
Jun 17, 6:31 PM CDTSevere Thunderstorm WarningFSDGregory44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2009Severe Thunderstorm Warnings in Nebraska, 2009Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.